MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SYSTEM 5MAX REPERFUSION CATHETER; NRY

PENUMBRA, INC. PENUMBRA SYSTEM 5MAX REPERFUSION CATHETER; NRY
Catalog Number PSC054L125
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Hemorrhage, Subarachnoid (1893); Neurological Deficit/Dysfunction (1982); Perforation of Vessels (2135)
Date of Event 02/10/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Result: the penumbra system 5max reperfusion catheter (5max) was kinked under its strain relief approximately 2.7 cm from the hub, as well as approximately 6.5, 47.5, and 118.5 cm from the hub.The 5max was fractured approximately 101.0 cm from the hub.Conclusion: evaluation of the device revealed that the 5max was kinked in multiple locations, and fractured.If the device is forcefully manipulated against resistance, damage such as this may occur.Evaluation of the pump max revealed it was able to power up and reach full vacuum.Further evaluation revealed corrosion was present on the piston crown inside the outlet cylinder.This corrosion likely caused the piston to seize and prevented the pump from generating vacuum pressure.The seized piston may have become jarred loose during transit back to penumbra facilities.Penumbra pumps are visually and functionally inspected during incoming quality inspection.Penumbra catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2017-00350.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the m2 section of the middle cerebral artery (mca) using a penumbra system 5max reperfusion catheter (5max) and a penumbra system aspiration pump max 220v (pump max).During the procedure, the physician attempted to remove thrombus for the first and second pass using a stent retriever device and a 5max; however, the thrombus was pulled proximal and no reperfusion was achieved.The stent retriever was then removed, another stent device was advanced with the 5max for the third pass; however, no reperfusion was achieved.Therefore, the stent retriever and 5max were removed.Upon removal, the physician noticed that the 5max was broken in two pieces.The 5max was then disconnected from the pump max and a neuron max 6f 088 (neuron max) was connected to the pump max; however, only slow reversal flow occurred.Upon checking the pump max, the physician noticed that no vacuum was detected.It was also reported that the pump max intermittently did not produce enough vacuum during the first, second and third pass.The physician then performed manual aspiration with a 20ml syringe and an angiography.According to the physician, in consequence of the prolonged intervention, an acute stent thrombosis of the prior implanted 7 x 40 mm carotid-wallstent with slight neurological deterioration occurred.In addition, dissection of the proximal m2 with subarachnoid hemorrhage (sah) occurred by the three thrombectomy attempts.

Brand Name
PENUMBRA SYSTEM 5MAX REPERFUSION CATHETER
Common Device Name
NRY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6404654
Report Number3005168196-2017-00349
Device Sequence Number16357065
Product Code NRY
UDI-Device Identifier00814548012759
UDI-Public00814548012759
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K160449
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 02/12/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date03/29/2019
Device Catalogue NumberPSC054L125
Device Lot NumberF68689
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/06/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/12/2017
Initial Report FDA Received Date03/14/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age79 YR